Alabama, 2010

Damaging Winds in Alabama, June 14, 2010

June 14, 2010 · NWS BMX · 2 events in 2 counties and zones

Afternoon thunderstorms driven by high instability resulted in isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Afternoon thunderstorms driven by high instability resulted in isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 14, 2:31 PM CST, 53 minutes earlier.

Area forecast discussion, Jun 14, 2:31 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT MON JUN 14 2010

.DISCUSSION...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP TROUGH THE
REMAINDER OF THE AFTERNOON AND EVENING. MOST STORMS WILL BE SHORT
LIVED BUT COULD PRODUCE HEAVY RAINFALL. ACTIVITY WILL DIMINISH WITH
LOSS OF DAYTIME HEATING. TEMPERATURES AROUND SUNSET WILL STILL BE IN
THE MID TO UPPER 80S...AND OVERNIGHT LOWS WILL BE SIMILAR TO LAST
NIGHT...WITH TEMPS IN THE LOW TO MID 70S.

UPPER LEVEL RIDGING REMAINS THE DOMINATE WEATHER FEATURE ACROSS THE
AREA TODAY...WITH THE MAIN STORM TRACK TO OUR NORTH AND WEST.
ALTHOUGH RIDGING WILL REMAIN DOMINATE THROUGH THE FORECAST
PERIOD...FLUCTUATIONS IN ITS PLACEMENT AND STRENGTH WILL PLAY A BIG
ROLE IN DAYTIME STORM COVERAGE. ALSO...WEAKNESSES IN THE RIDGE WILL
HELP ENHANCE CONVECTION AND INCREASE CLOUD COVER. AS A SHORTWAVE
PUSHES TOWARD THE GREAT LAKES TUESDAY...THE RIDGE WILL SHIFT
SLIGHTLY EAST ALLOWING SUCH WEAKNESSES TO AID IN CONVECTION LOCALLY.
AN INCREASE IN MEAN MOISTURE CONTENT IS ALSO EXPECTED...WITH PWS
AROUND 2.00 INCHES. THIS TREND WILL CONTINUE FOR SEVERAL DAYS...AND
WILL GO WITH SCATTERED POPS...SLIGHTLY HIGHER THAN CLIMO. AN
INCREASE IN RAIN COVERAGE AND CLOUD COVER WILL KEEP TEMPERATURES A
FEW DEGREES LOWER...BUT READINGS STILL WILL REACH INTO THE LOW 90S.
OVERNIGHT LOWS WILL CONTINUE TO BE IN THE LOW TO MID 70S.

MODELS CONTINUE TO HINT AT A WEAKENING FRONTAL BOUNDARY MOVING
SOUTHWARD THROUGH THE TENNESSEE VALLEY AND INTO NORTH CENTRAL
ALABAMA LATE THURSDAY. THIS COULD LEAD TO SOME DRYING AND LOWER MEAN
LAYER MOISTURE CONTENT FOR THE END OF THE WEEK. WITH THE UPPER LEVEL
RIDGE REESTABLISHING ITSELF TO OUR WEST...IMPULSES ROTATING THROUGH
THE NORTHWESTERLY FLOW COULD MOVE INTO THE AREA RESULTING IN
INCREASED RAIN CHANCES. NOT READY TO BUY INTO THE LOWER MOISTURE CONTENT
AND LIMITING POPS TO JUST PORTIONS OF THE SOUTH...WHICH MODELS HAVE
INDICATED. WILL GO WITH SLIGHT CHANCE POPS...CLOSER TO CLIMO VALUES.
WITH LIMITED RAINFALL...TEMPERATURES WILL BE BACK UP INTO THE MID
90S...WITH OVERNIGHT LOWS REMAINING ABOVE NORMAL.

14

&&

.AVIATION...18Z TAF DISCUSSION.

SOME CONVECTION HAS ALREADY BEGUN TO DEVELOP AS WE HAVE HAD NO
PROBLEM SURPASSING OUR CONVECTIVE TEMP FOR TODAY. MAIN CONVECTION NE
PART OF CWA...WHICH COULD AFFECT BHM/ANB. HAVE ADJUSTED ACCORDINGLY.
ELSEWHERE...ACTIVITY IS TO ISOLATED TO MENTION. OTHERWISE...WILL
VERY LIKELY SEE A REPEAT OF MVFR LATE NIGHT VSBYS WITH LITTLE WIND
AND CLEARING SKIES EXPECTED.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

08/MNK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  92  70  92  69 /  20  40  20  40  20
ANNISTON    73  94  73  91  70 /  20  40  20  40  20
BIRMINGHAM  76  94  74  91  72 /  20  40  20  40  20
TUSCALOOSA  74  95  74  93  72 /  20  40  20  40  20
CALERA      74  93  73  91  73 /  20  40  20  40  20
AUBURN      74  93  74  92  71 /  20  40  20  40  20
MONTGOMERY  75  95  74  93  74 /  20  40  20  40  20
TROY        72  95  75  93  72 /  20  50  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 14, 11:40 AM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1240 PM CDT MON JUN 14 2010

ALZ011>015-017>050-151800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1240 PM CDT MON JUN 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ALTHOUGH ONLY WIDELY SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE FOR
THIS AFTERNOON AND EVENING...ANY THAT DEVELOP DO HAVE THE
POTENTIAL TO BECOME STRONG WITH GUSTY WINDS TO 40 MPH AND BRIEF
HEAVY RAINFALL AS THE MAIN THREATS. THREAT AREA IS MAINLY ALONG AND
NORTH OF AN ALICEVILLE...TO CALERA...TO AUBURN LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08/MNK

In the hours before

Special weather statement, Jun 14, 12:26 PM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
126 PM CDT MON JUN 14 2010

ALZ027-141900-
TALLADEGA-
126 PM CDT MON JUN 14 2010

...SIGNIFICANT WEATHER ALERT FOR TALLADEGA COUNTY UNTIL 200 PM CDT...

AT 122 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM JUST WEST OF TALLADEGA SUPERSPEEDWAY...OR 7 MILES NORTH
OF THE CITY OF TALLADEGA...MOVING EAST AT 20 MPH.

DIME SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

61

The radar

The Birmingham radar (KBMX), 43 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 14, 3:24 PM CST
Where
Jefferson County, 0.69 mi S of (Bhm)birmingham Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
33.560, -86.750

A wind gust of 67 mph was recorded at Birmingham-Shuttlesworth International Airport.

Thunderstorm Wind, Montgomery

When
June 14, 5:45 PM CST
Where
Montgomery County, 1.5 mi SSE of Mitylene
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.360, -86.170

Trees were blown down onto power lines on Vaughn Road, near the Deer Creek Shopping Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243966, 243967.